Alert archive / Massachusetts / Coastal Flood Statements in 2023
Coastal Flood Statement 13, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this coastal flood statement at Oct 31, 2023, 2:15 PM EDT for Nantucket County, Massachusetts. It took effect at Nov 1, 2023, 12:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2023, 2:15 PM EDT (18:15 UTC)
- In effect from
- Nov 1, 2023, 12:00 PM EDT
- Expired
- Nov 1, 2023, 6:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
County Nantucket County, MA
The radar
The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- -196 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
702
WHUS41 KBOX 311815
CFWBOX
Coastal Hazard Message
National Weather Service Boston/Norton MA
215 PM EDT Tue Oct 31 2023
MAZ024-011000-
/O.NEW.KBOX.CF.S.0013.231101T1600Z-231101T2200Z/
Nantucket MA-
215 PM EDT Tue Oct 31 2023
...COASTAL FLOOD STATEMENT IN EFFECT WEDNESDAY AFTERNOON...
* WHAT...Up to one half foot of inundation above
ground level expected in low-lying areas near shorelines and
tidal waterways (4.6 to 4.8 feet Mean Lower Low Water).
* WHERE...Nantucket MA County.
* WHEN...Wednesday afternoon, especially around high tide.
* IMPACTS...Some water on low lying roads and property, especially on
Easy Street in Nantucket.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
&&
Time of high total tides are approximate to the nearest hour.
Nantucket Harbor
MLLW Categories - Minor 5.0 ft, Moderate 6.5 ft, Major 8.0 ft
MHHW Categories - Minor 1.4 ft, Moderate 2.9 ft, Major 4.4 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
31/02 PM 4.6/ 5.1 1.0/ 1.5 0.9/ 1.4 2 None
01/03 AM 3.6/ 4.1 0.0/ 0.5 0.8/ 1.3 2-3 None
01/03 PM 4.5/ 5.0 0.9/ 1.4 0.9/ 1.4 4 None
02/04 AM 3.7/ 4.2 0.1/ 0.6 1.0/ 1.5 3 None
&&
$$1 follow-up statement
181
WHUS41 KBOX 010706
CFWBOX
Coastal Hazard Message
National Weather Service Boston/Norton MA
306 AM EDT Wed Nov 1 2023
MAZ024-012015-
/O.CON.KBOX.CF.S.0013.231101T1600Z-231101T2200Z/
Nantucket MA-
306 AM EDT Wed Nov 1 2023
...COASTAL FLOOD STATEMENT REMAINS IN EFFECT FROM NOON EDT TODAY
THROUGH THIS AFTERNOON...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways (4.9 to 5.1 feet Mean Lower Low Water).
* WHERE...Nantucket MA County.
* WHEN...From noon EDT today through this afternoon.
* IMPACTS...Minor coastal flooding begins on Easy Street in
Nantucket.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
&&
Time of high total tides are approximate to the nearest hour.
Nantucket Harbor
MLLW Categories - Minor 5.0 ft, Moderate 6.5 ft, Major 8.0 ft
MHHW Categories - Minor 1.4 ft, Moderate 2.9 ft, Major 4.4 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
01/03 AM 3.6/ 4.1 0.0/ 0.5 0.8/ 1.3 2 None
01/03 PM 4.5/ 5.0 0.9/ 1.4 0.9/ 1.4 3-4 None
02/04 AM 3.7/ 4.2 0.1/ 0.6 1.0/ 1.5 3 None
02/04 PM 4.0/ 4.5 0.4/ 0.9 0.5/ 1.0 2 None
03/05 AM 2.7/ 3.2 -1.0/-0.5 0.1/ 0.6 1 None
&&
$$What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Oct 31, 1:46 PM EDT, 29 minutes earlier.
Area forecast discussion, Oct 31, 1:46 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 146 PM EDT Tue Oct 31 2023 .SYNOPSIS... Sunny, dry and cool across southern New England today. Rain and a few isolated, very light snow showers possible tonight and Wednesday. Appreciable rain most likely across the Cape and Islands. Chilly temperatures peak Wednesday and Wednesday night before high pressure builds in to wrap up this work week and start this weekend. Temperatures to return to near or even above normal level by Saturday. && .NEAR TERM /THROUGH TONIGHT/... 10 AM Update... No changes needed to the forecast at this hour. Starting the day off with mostly sunny skies across much of the region as clouds remain contained to Cape Cod and the Islands. The area of clouds will begin to expand north later today, but it will remain dry this evening with shower chances increasing after midnight for Cape Cod and the Islands. Temps this evening start in the low to mid 40s around sunset and drop to the low to mid 30s my midnight. No frost or freeze headlines tonight as the program ends for the season at midnight on Nov 1st. 7 AM Update... No major changes to the forecast this morning. Gusty winds towards SE MA and the adjacent coastal waters may linger a bit longer into this afternoon. Otherwise, clouds and spotty sprinkles will continue to move offshore this morning. Still colder than we have been. Previous Discussion... Highlights * Sunny with cooler than normal temperatures. Clouds increase across the south coast late in afternoon. A shortwave ridge builds from the eastern Great Lakes early today into northern New England/southern Quebec by late today. A trough digs into the central Great Lakes late today. High pressure builds over the eastern Great Lakes and into northern New England as the day progresses. Dry and quiet weather expected across southern New England with high pressure in control. Temperatures will be roughly 10 degrees cooler than is typical for this time of year. This is a result of northerly cold air advection. Will have 925 hPa temps of +/- 1 degree Celsius. The result will be highs in the 40s across the interior and around 50 along the immediate coastline. && .SHORT TERM /WEDNESDAY/... Highlights * Rain for the immediate south coast, but especially the Cape/Islands as a coastal low passes by late tonight/Wed. * The interior could see spotty rain showers and perhaps a few snowflakes mixing in on Wed. A neutrally tilted trough will be over the central Great Lakes Tue evening. The trough lifts over the eastern Great Lakes and becomes slightly negatively tilted by early Wed. The trough lifts into northern New England late Wed. A broad coastal low will begin developing well to the SE of the Carolinas this evening. The low lifts NNEward tonight and makes its closest pass Wed AM before lifting further offshore later on Wed. Increasing cloud cover across southern New England tonight as the coastal low lifts toward us. Winds will be gradually picking up as the pressure gradient tightens. Will be the coldest airmass in place so far this season with lows bottoming in the mid/upper 20s across the higher terrain and 30s elsewhere. Am holding off on a Frost Adv at this point given the increasing cloud cover and winds picking up. Best shot for measurable precipitation is across the immediate coastline, but especially the Cape/Islands. This is where PWATs increase to 0.5 to 0.8 inches and where the coastal low makes its closest pass to our area. At this point think the heaviest precipitation would be toward daybreak. This is also when if precip can spread further inland there may be snow showers before temps warm up on Wed to change over to mostly rain, with perhaps a few snowflakes mixing in especially across the higher terrain. No snow accumulation is expected. As for Wed afternoon am skeptical of precip across the interior given the dry low/mid levels. This is despite what several CAMs and deterministic guidance depict at this point. For now have nudged down to slight chances to account for spotty showers, whereas there still may be some scattered activity along the immediate coast. Think the latest NSSL WRF has a pretty good handle on how things will evolve. Flow will be onshore aloft which will keep 0 to -2 degree Celsius air overhead at 925 hPa. Highs in the 40s on Wed. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Highlights * Widespread sub-freezing temperatures Wednesday night for most locations away from the coast * Trending warmer Thursday through Sunday * Dry/quiet weather through the first half this weekend. * Low risk for some showers with a cold front Sunday into Monday. Latest guidance suite in reasonable agreement with the synoptic pattern through Thursday. After that time, the timing and amplitude differences become more significant with time. The GFS remained less amplified and progressive with a mid level trough than the ECMWF camp late this week into this weekend. At the surface, high pressure should move from the Gulf coast, across the central Appalachians Thursday, then shift south of the Maritimes towards Friday. This favors a cooldown the middle of this week, with a warming trend Thursday into Sunday. In fact, temperatures towards daybreak Thursday should be the lowest we have seen so far this season. Much of southern New England away from the immediate coast expected to be below freezing. Looking rather dry until a frontal system approaches late this weekend into early next week. Given the time range and the differences in the guidance, kept precipitation chances low for now until the details come into better focus. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Rest of Today...High confidence. VFR with light NNE/E winds. Increasing mid to high clouds across the south coast by late this afternoon. Tonight...Moderate confidence. VFR this evening before rain and MVFR ceilings move into Cape Cod and the Islands after 06Z. Further inland, should stay dry with only isolated showers. Winds turn north overnight. Wednesday...Moderate confidence. Rain continues for Cape Cod and the Islands through about 14z before becoming more scattered showers. Further inland, dry air likely keeps steady rain from making it to Boston, hence VCSH was used. MVFR ceilings in the morning give away to VFR by early afternoon. Winds turn NNW tomorrow afternoon and become gusty Wednesday Night... High confidence VFR with decreasing NW winds. KBOS Terminal...High confidence. VFR with light NNE winds this afternoon and evening. Scattered rain showers with marginal MVFR ceilings late overnight into tomorrow morning. improving back to VFR by late tomorrow morning KBDL Terminal...High Confidence. VFR with light NNE winds this afternoon and evening. marginal MVFR ceilings develop tomorrow morning before lifting to VFR again tomorrow afternoon Outlook ... Thursday: VFR. Thursday Night through Saturday: VFR. Breezy. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Adjusted the end timing for Small Craft Advisories across the coastal waters south and east of Nantucket. Otherwise, no major changes to the ongoing forecast. Still expecting gusts to diminish across the nearshore waters by mid morning. Today...High confidence. Winds continue to decrease as high pressure nudges into our region. Will see SCA conditions come to end this AM. Winds out of the N at 10-20 kts shift to the NE/E this afternoon and diminish to 5-10 kts. Seas diminishing to 2-4 ft. Tonight...High confidence. Increasing ENE to NE winds as a coastal low lifts toward the region. Will have wind speeds of 15-20 kts late with gusts of 20-30 kts toward daybreak Wed. Will likely need to hoist a SCA. Seas 2-4 ft. Wednesday...High confidence. Winds out of the NE shifting to the N late with speeds of 15-20 kts and gusts 20-30 kts. Seas 2-4 ft for the interior waters and 3-6 ft for outer. .Outlook /Wednesday Night through Saturday/... Wednesday Night: Winds less than 25 kt. Local rough seas. Slight chance of rain. Thursday: Winds less than 25 kt. Seas locally approaching 5 ft. Thursday Night: Winds less than 25 kt. Friday: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Seas locally approaching 5 ft. Friday Night: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of seas approaching 5 ft. Saturday: Winds less than 25 kt. && .TIDES/COASTAL FLOODING... A broad coastal low will lift northeast of our region on Wed. High tide for Nantucket will be around 3.9 ft MLLW Wed afternoon. This in combination with increased NNE to NE winds and a surge around 1-1.5 ft could result in Minor coastal flood per Stevens Institute guidance. Still not confident enough at this point, but a Coastal Flood Statement or Advisory may be needed in future updates. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/BL NEAR TERM...BL/KP SHORT TERM...BL LONG TERM...Belk AVIATION...KP MARINE...Belk/BL TIDES/COASTAL FLOODING...BL
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 3:09 PM EDT | Small Craft Advisory | BOX | 41 hr |
Nearby
Coastal Flood Statements in Massachusetts, 2023Every coastal flood statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.